Open Access
Translator Disclaimer
June, 1995 An Approach to Nonparametric Regression for Life History Data Using Local Linear Fitting
Gang Li, Hani Doss
Ann. Statist. 23(3): 787-823 (June, 1995). DOI: 10.1214/aos/1176324623


Most hazard regression models in survival analysis specify a given functional form to describe the influence of the covariates on the hazard rate. For instance, Cox's model assumes that the covariates act multiplicatively on the hazard rate, and Aalen's additive risk model stipulates that the covariates have a linear additive effect on the hazard rate. In this paper we study a fully nonparametric model which makes no assumption on the association between the hazard rate and the covariates. We propose a class of estimators for the conditional hazard function, the conditional cumulative hazard function and the conditional survival function, and study their large sample properties. When the size of a data set is relatively large, this fully nonparametric approach may provide more accurate information than that acquired from more restrictive models. It may also be used to test whether a particular submodel gives a good fit to a given data set. Because our results are obtained under the multivariate counting process setting of Aalen, they apply to a number of models arising in survival analysis, including various censoring and random truncation models. Our estimators are related to the conditional Nelson-Aalen estimators proposed by Beran for the random censorship model.


Download Citation

Gang Li. Hani Doss. "An Approach to Nonparametric Regression for Life History Data Using Local Linear Fitting." Ann. Statist. 23 (3) 787 - 823, June, 1995.


Published: June, 1995
First available in Project Euclid: 11 April 2007

zbMATH: 0852.62037
MathSciNet: MR1345201
Digital Object Identifier: 10.1214/aos/1176324623

Primary: 62G05
Secondary: 60F05 , 62E20 , 62G07

Keywords: Aalen model , Censoring , counting process , hazard function , intensity , ‎kernel‎ , martingale , nearest neighbor

Rights: Copyright © 1995 Institute of Mathematical Statistics


Vol.23 • No. 3 • June, 1995
Back to Top